Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 70, NWS Tucson, AZ

August 15, 2008Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 15, 2008, 1:21 PM MST for Cochise County, Arizona. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2008, 1:21 PM MST (20:21 UTC)
Expired
Aug 15, 2008, 2:50 PM MST
In force
89 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 152021
FFWTWC
AZC003-152215-
/O.NEW.KTWC.FF.W.0070.080815T2021Z-080815T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
121 PM MST FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 315 PM MST

* AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR CORONADO NATIONAL   
  MEMORIAL...MOVING SOUTH AT 6 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  THE SOUTHERN PORTIONS OF THE HUACHUCA MOUNTAINS AND IMPACT 
  MONTEZUMA ROAD FROM CORONADO NATIONAL MEMORIAL WEST.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3134 11045 3141 11045 3140 11020 3133 11019

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 152037
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST FRI AUG 15 2008

AZC003-152215-
/O.CON.KTWC.FF.W.0070.000000T0000Z-080815T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
137 PM MST FRI AUG 15 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS 
LOCATED NEAR CORONADO NATIONAL MEMORIAL...MOVING SOUTH AT 6 MPH. 

DOPPLER RADAR INDICATED THAT UP TO TWO INCHES OF RAIN MAY HAVE 
FALLEN OVER MONTEZUMA ROAD IN AN AREA THAT IS FOUR TO SIX MILES WEST 
OF THE CORONADO NATIONAL MEMORIAL HEADQUARTERS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3134 11045 3141 11045 3140 11020 3133 11019

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 152111
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST FRI AUG 15 2008

AZC003-152215-
/O.CON.KTWC.FF.W.0070.000000T0000Z-080815T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
211 PM MST FRI AUG 15 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAS ENDED ACROSS FAR SOUTHWEST COCHISE COUNTY. 
DOPPLER RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN MAY HAVE FALLEN 
ON MONTEZUMA ROAD IN AN AREA FOUR TO SIX MILES WEST OF THE CORONADO 
NATIONAL MEMORIAL HEADQUARTERS. HEAVY FLOW IN WASHES DRAINING 
SOUTHERN HUACHUCA MOUNTAINS WILL CONTINUE FOR THE NEXT HOUR.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3134 11045 3141 11045 3140 11020 3133 11019

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 152150
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST FRI AUG 15 2008

AZC003-152158-
/O.CAN.KTWC.FF.W.0070.000000T0000Z-080815T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
250 PM MST FRI AUG 15 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
COCHISE COUNTY...

THE THREAT OF FLASH FLOODING IS OVER. THERE IS A SLIGHT CHANCE THAT 
ANOTHER THUNDERSTORM MAY MOVE INTO THE AREA AFTER 4 PM.

LAT...LON 3134 11045 3141 11045 3140 11020 3133 11019

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:00 AM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 15, 9:00 AM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST FRI AUG 15 2008

.SYNOPSIS...PARTLY CLOUDY SKIES WITH SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS WEEKEND BEFORE
GRADUALLY BECOMING MORE ISOLATED EARLY NEXT WEEK AS SOMEWHAT DRIER
AIR MOVES INTO SOUTHEAST ARIZONA.

&&

.DISCUSSION...A MOIST ATMOSPHERE REMAINS IN PLACE ACROSS SOUTHEAST
ARIZONA THIS MORNING. EARLY MORNING STRATUS ALONG THE MOUNTAINS HAS
DISSIPATED WITH A FEW CU OVER THE PEAKS AT THIS TIME. ALSO...A
CIRRUS DECK HAS FORMED OVER SOUTHERN ARIZONA DUE TO CONVERGENCE
BETWEEN 500 AND 300 MB. A LOW PRESSURE SYSTEM DIVING SOUTH OUT OF
WYOMING IS BUMPING UP AGAINST THE RIDGE SET UP OVER THE WESTERN
STATES AND FORCING IT TO THE NORTHWEST. AS IT DOES SO A SLIGHT
DRYING TREND WILL ENSUE.

AS FOR TODAY...THE PRECIPITABLE WATER VALUE ON THE 12Z TUCSON
SOUNDING INDICATES 1.65 INCHES WHICH AGREES WITH GOES DATA. ALSO A
MID-LEVEL CAP HAS DEVELOPED PRODUCING A MODIFIED SOUNDING CIN OF 15.
ONCE THE WEAK CIN IS OVERCOME THIS AFTERNOON THE ATMOSPHERE WILL
HAVE PLENTY OF CAPE TO WORK WITH...IN THE NEIGHBORHOOD OF 1100.
HOWEVER...THE CONVERGENCE ALOFT MAY SUPPRESS DEEP CONVECTION
LIMITING THE STRENGTH OF STORMS. THEREFORE...WILL CONTINUE THE NEAR
CLIMATOLOGY CHANCES FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
TO DEVELOP ONCE AGAIN THIS AFTERNOON AND EVENING WITH CLOUD BASES AT
OR ABOVE 6K FT AGL. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS
EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.PREV DISCUSSION...A STRONG UPPER LEVEL LOW NOW ACROSS FAR
NORTHERN WYOMING WILL CONTINUE ITS SOUTHWARD TREK TODAY AND THEN
BECOME QUASI-STATIONARY OVER COLORADO SATURDAY INTO SUNDAY BEFORE
SLOWLY MOVING INTO THE WESTERN PLAINS EARLY NEXT WEEK. THERE WILL
STILL BE AMPLE MOISTURE LOCALLY FOR A PRETTY STANDARD MONSOON
FORECAST SATURDAY. THE MOISTURE IS THEN PROGGED TO SLOWLY THIN OUT
AS DRIER NORTHERLY FLOW AROUND THE PERIPHERY OF THE UPPER LEVEL LOW
ESTABLISHES ITSELF SUNDAY AND THEN ESPECIALLY EARLY NEXT WEEK.
HOWEVER...THE INFLUENCE OF THE UPPER LEVEL LOW AND DISTURBANCES
ROTATING AROUND IT WILL ALSO INCREASE DYNAMICS AND KEEP THE
CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS PARTICULARLY ACROSS
EASTERN AREAS SUNDAY INTO MONDAY.

AS HIGH PRESSURE ALOFT RE-CENTERS ITSELF ACROSS ARIZONA TUESDAY AND
WEDNESDAY WILL MAINTAIN SLIGHT CHANCES MAINLY TO THE SOUTH AND EAST
OF TUCSON AND ACROSS THE MOUNTAINOUS AREAS. SOME DIFFERENCES BY LATE
NEXT WEEK REGARDING TROUGHING ESTABLISHING ITSELF ACROSS THE EASTERN
PACIFIC INTO THE WESTERN UNITED STATES. AT THIS TIME...WILL LEAN
TOWARD THE ECMWF WHICH KEEPS THE HIGH PRESSURE RIDGE ACROSS THE AREA
WITH TROUGHING WELL TO OUR WEST INTO LATE NEXT WEEK.

TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL THE NEXT COUPLE OF DAYS
WITH NEAR NORMAL TEMPERATURES EXPECTED EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

EVANS
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 15, 12:18 PM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1218 PM MST FRI AUG 15 2008

AZZ019-029-030-033>035-160700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1218 PM MST FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
AS A MOIST AIRMASS OVER SOUTHERN ARIZONA MIXES WITH THE DAYS
HEATING. THESE THUNDERSTORMS WILL MAINLY PRODUCE MODERATE TO HEAVY
RAIN WHICH COULD LEAD TO FLASH FLOODING. ALSO...SMALL HAIL...GUSTY
WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. IF YOU
HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE AFFECTED BY THESE STORMS.
THEREFORE ...GO INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. EXPECT ISOLATED TO
SCATTERED STORMS SATURDAY AND SUNDAY BEFORE SOME DRIER AIR MOVES IN
FROM THE NORTH...LIMITING AREAL COVERAGE OF STORMS. MAIN THREAT
FROM STORMS SATURDAY AND SUNDAY WILL BE LOCALIZED HEAVY RAIN AND
STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-160700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1218 PM MST FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS
A MOIST AIRMASS OVER SOUTHERN ARIZONA MIXES WITH THE DAYS HEATING.
THESE THUNDERSTORMS WILL MAINLY PRODUCE MODERATE TO HEAVY RAIN
WHICH COULD LEAD TO FLASH FLOODING. ALSO...SMALL HAIL...GUSTY
WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. IF YOU
HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE AFFECTED BY THESE STORMS.
THEREFORE ...GO INSIDE A STURDY BUILDING UNTIL THE STORM HAS
PASSED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. EXPECT ISOLATED TO
SCATTERED STORMS SATURDAY AND SUNDAY BEFORE SOME DRIER AIR MOVES IN
FROM THE NORTH...LIMITING AREAL COVERAGE OF STORMS. MAIN THREAT
FROM STORMS SATURDAY AND SUNDAY WILL BE LOCALIZED HEAVY RAIN AND
STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS
WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:20 PM MSTAreal Flood AdvisoryTWCPinal115 min
Aug 14, 7:59 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 15, 3:01 PM MSTAreal Flood AdvisoryTWCPima6 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.